Heartburn Drugs Linked to Hip Fractures
by Dr. Bruce West
“Today pneumonia, memory loss, and bone degeneration, dueby to lack of minerals, are all epidemic. So is the use of antacids. Unfortunately, most people and their doctors do not understand the connection between these two.”
In May 1984 I said that antacids and heartburn drugs make your stomach too alkaline (Health Alert, Vol. 1, No. 4). This condition interferes with the absorption of minerals and calcium, causing arthritis and weak bones. That was over 22 years ago! This phenomenon, along with the side effects of these drugs (memory loss, impaired immunity, and even pneumonia), have continued on in medical silence, mostly due to the billions of dollars that these drugs generate annually.
Now the Associated Press has reported an increased risk of hip fracture among people over 50 taking proton pump inhibitors (such as Nexium, Prevacid or Prilosec) that block and stop acid production in the stomach. There is also an increased risk of hip fracture among people who take other antacids and acid blockers. Oh my! The shock of it all!
Serious Side Effects
Now medical researchers are in a tizzy. They are currently telling doctors that these drugs are often used without a clear or justified reason and that they should have a good reason to prescribe long-term use of heartburn drugs. And they are telling you to discuss the risks and benefits with your doctor, and to taper off these drugs if you can. Good luck with any of this when you confront your doctor. It is 25 years too late, and no one will pay much attention anyway.
But if you are one of the unlucky ones, and you come down with pneumonia or break a hip due to the use of these drugs, the outcome could be sad indeed. These are two serious side effects that, in a cascade of events, could simply kill you. So, how do you spell relief? Unless you are crazy, or if nothing else in the whole world works for you, just flush these drugs—both prescription and over the counter—down the toilet.
Want real relief? Stop eating processed foods. Quit wheat altogether for a month. Perform the Zypan test to see if you have the greatest single cause of heartburn—too little stomach acid. Test for a hiatal hernia and treat your diaphragm if necessary. In short, do whatever is needed to normalize your digestion naturally.
Broken hips, pneumonia, and memory loss from antacids should send up red flags. Sadly, the only medical excitement generated in this field was with the development of proton pump inhibitors. Imagine the concept—use powerful drugs with multiple side effects that make you permanently ill to treat a symptom of a poor diet, overeating, lack of stomach acid, or a weak diaphragm. Now that’s excitement—American medical style. “Popular Heartburn Drugs Linked to Hip Fractures?” Ho-hum. Will anything ever change?